Thunderstorm Wind, Kingman
- When
- June 16, 3:53 AM CST to 3:54 AM CST
- Where
- Kingman County, 0.69 mi S of Cunningham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -98.430
Law enforcement relayed the report.
A bow echo moved across the southern sections of the state producing widespread gusty winds in a 60 to 75 mph range. Fortunately, the majority of the damage was limited to trees and tree limbs being downed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A bow echo moved across the southern sections of the state producing widespread gusty winds in a 60 to 75 mph range. Fortunately, the majority of the damage was limited to trees and tree limbs being downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 2:51 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 351 AM CDT SAT JUN 16 2012 .SYNOPSIS... RATHER NEBULOUS MCS COVERING MOST OF SW KS CONTINUE TO MIGRATE ESE INTO BROAD AXIS OF ~70F DWPTS ORIENTED GENERALLY IN W-E MANNER ACRS SRN KS THAT IS NO DOUBT AIDING IN SUSTAINING THE MCS. IR IMAGERY DEPICTS TOPS HOLDING STEADY IN -65 TO -70C RANGE. OVER NRN KS & SRN NEBRASKA LESSER ORGANIZED TSRA CONTINUES TO SPREAD SLOWLY E ALONG NOSE "BROAD" LLJ AXIS. .DISCUSSION... FORECAST FOCUS THIS WEEKEND CONTINUES TO BE TSRA-RELATED. THIS MORNING: PER "SYNOPSIS" THE AFORE-MENTIONED MCS SHOULD SUSTAIN ITSELF LONG ENOUGH TO WARRANT 50-60% POP ASSIGNMENT TO SC KS TIL 10AM. THE BEHAVIOR OF THIS MCS WILL NEED TO BE WATCHED CLOSELY FOR A 2ND REASON: ITS ELY PROGRESS WILL HAVE AN EFFECT ON LWR-DECK MOISTURE TRANSPORT TO SUSTAIN TSRA MOVG E ACROSS NRN KS/SRN NEBRASKA. THE NRN CONVECTION HAS HAD TROUBLE HOLDING TOGETHER AS THE MCS "ATTEMPTS" TO INTERCEPT THE LWR-DECK FUEL. ALTHOUGH THE MCS SHOULD CERTAINLY WIN OUT IN TERMS OF LONGEVITY I CANNOT RULE OUT THE POTENTIAL FOR TSRA FURTHER N BEING ABLE TO HOLD TOGETHER LONG ENOUGH TO AFFECT CNTRL KS THIS MORNING. AS SUCH HAVE ASSIGNED ~45% POPS TO CNTRL KS TIL 10AM ALTHOUGH QPFS WILL BE LOWER. THIS AFTERNOON & TONIGHT: TSRA WILL QUICKLY REDEVELOP THIS AFTERNOON OVER MUCH OF KS AS A WEAK MID LVL SHORTWAVE SCOOTS E ACROSS THE UPR MIDWEST THAT'LL DRAG A COLD FRONT SE ACROSS NW KS. WITH THE SHORTWAVE SHEARING AS IT MERGES WITH A FILLING NEGATIVELY-TILTED MID-UPR TROF LIFTING OVER THE UPR MS VALLEY THE FRONT WILL DECELERATE (& POSSIBLY STALL) IN A MORE W-E ORIENTATION AS IT SAGS FURTHER INTO CNTRL KS THIS AFTERNOON & TONIGHT. TSRA TO GREATLY INCREASE ALONG THE FRONTAL BOUNDARY AS THE AFTERNOON & EVENING PROGRESS. DEEP LAYER SHEAR LESS THAN IMPRESSIVE BUT AIRMASS WILL GREATLY DESTABILIZE WITH MLCAPES OF 3500-4500J/KG LIKELY OVER NEARLY ALL OF KICT COUNTRY THIS AFETRNOON. WITH HIGH OCTANE FUEL POOLING ALONG/AROUND THE FRONT AS EVIDINCED BY PW'S OF 150-200% ++RA ARE A CERTAINTY. AS SUCH WILL MENTION POTENTIAL FOR LOCALIZED FLOODING IN HWO ALONG WITH THE LARGE HAIL AND DAMAGING WIND POTENTIAL. SUN & SUN NGT: THE FRONT WILL DISSIPATE SUN MORNING AS NWRN PLAINS SFC TROFFING ENSUES IN RESPONSE TO AN APPROACHING BUT VERY WEAK MID-LVL SHORTWAVE CROSSING THE NRN ROCKIES. THIS WOULD REMOVE THE LWR-DECK FOCUS NECESSARY TO SUPPORT STRONG TSRA BUT HAVE RETAINED SLIGHT CHANCE POPS OF -TSRA IN THE EVENT OUTFLOW BOUNDARIES FROM SAT NGT'S COVNECTION SHOULD INTERACT TO 'SPARK' A FEW TSRA. NEXT WEEK: OVERALL THE FORECAST IS ESSENTIALLY UNCHANGED...WITH HOT & DRY WEATHER FOR ALL AREAS TIL WED NGT...WHEN AN INTENSIFYING CYCLONE SCOOTING E/NE ACROSS THE NRN PLAINS WILL SWEEPA COLD FRONT SE TOWARD KS. CONFIDENCE ON HOW FAR SE THE FRONT WILL PROGRESS IS AVERAGE AT BEST BUT DO BELIEVE TSRA CHANCES FOR THU ARE A BIT HIGH AT THIS TIME AS APPEARS THE FRONTAL BOUNDARY WILL REMAIN ALONG THE KS/NEBRASKA BORDER THU AFTERNOON & EVENING. AS SUCH DID EASE UP ON POP THROTTLE FOR WED NGT & SLIGHTLY THU FOR THIS REASON. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN CONCERN: THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS. MCS OVER NORTHWESTERN KANSAS SHOULD CONTINUE TO SLIDE EAST- SOUTHEAST OVERNIGHT INTO A WEAK SOUTHERLY LOW-LEVEL JET. SOME OF THIS ACTIVITY COULD GRAZE CENTRAL KANSAS OVERNIGHT INTO THE EARLY MORNING HOURS...MAINLY WEST OF INTERSTATE 135. WILL INCLUDE A VCTS MENTION AT RSL AND HUT. A ROUND OF ORGANIZED STRONG-SEVERE STORMS APPEARS LIKELY ALONG A SLOW SOUTHWARD MOVING FRONTAL BOUNDARY...BEGINNING IN CENTRAL KS SATURDAY AFTERNOON...AND MOVING THROUGH SOUTHERN KS SATURDAY NIGHT. MOST TAF SITES COULD BE AFFECTED BY THIS MCS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 92 71 92 73 / 50 60 20 10 HUTCHINSON 90 70 92 73 / 60 60 10 10 NEWTON 89 70 90 73 / 50 60 20 10 ELDORADO 91 70 90 72 / 50 60 20 10 WINFIELD-KWLD 93 71 92 72 / 50 50 20 10 RUSSELL 87 69 93 74 / 60 50 10 10 GREAT BEND 87 70 92 74 / 60 60 10 10 SALINA 88 70 94 74 / 60 60 10 10 MCPHERSON 88 70 92 73 / 60 60 10 10 COFFEYVILLE 93 71 91 71 / 30 50 20 10 CHANUTE 92 69 91 71 / 30 50 20 10 IOLA 91 69 90 71 / 40 50 20 10 PARSONS-KPPF 93 71 91 71 / 30 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 431 AM CDT SAT JUN 16 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 431 AM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST SOUTHEAST ACROSS SOUTHERN KANSAS THIS MORNING AND MAY PRODUCE THREE QUARTER INCH DIAMETER HAIL AND GUSTS AROUND 50 MPH. NUMEROUS THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT OVER ALL AREAS AS A COLD FRONT DECELERATES AS IT MOVES SOUTH SOUTHEAST ACROSS CENTRAL KANSAS. HAIL UP TO THE SIZE OF PING PONG BALLS ARE THE PRIMARY THREAT THIS AFTERNOON WITH THREAT TRANSITIONING INTO A DAMAGING WIND AND VERY HEAVY RAIN THREAT TONIGHT. WITH VERY HEAVY RAINS HAVING OCCURRED THE PAST 2 NIGHTS THE THREAT FOR FLOODING IS INCREASING. AS SUCH ONE SHOULD BE ALERT FOR A POSSIBLE FLOOD WATCH ISSUANCE LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS ON SUNDAY BUT SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS POSSIBLY APPROACHING SEVERITY...ARE STILL SCHEDULED TO ARRIVE CENTRAL KANSAS LATE WEDNESDAY NIGHT AND SLOWLY INCREASE FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement relayed the report.
A large tree was downed and laying across the road near the intersection of Arlington and Sterling roads.
Relayed by the Emergency Management office.
Relayed by the Emergency Management office.
Hutchinson news reported the there were several uprooted trees and power lines in the Hyde park area. Primarily on 20th street between Jefferson and Madison streets.
Several large limbs were blown out of trees.
A large tree was reported down near 5th and Emporia.
Relayed by the Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391622, 391623, 391624, 391625, 391626, 391627, 391628, 391629, 391630.